Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 40, NWS North Platte, NE

May 7, 2023Custer County, Garfield County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 7, 2023, 3:21 AM CDT for Custer County, Garfield County, Nebraska. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2023, 3:21 AM CDT (08:21 UTC)
Expired
May 7, 2023, 3:45 AM CDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Custer County, NE, Garfield County, NE

The radar

The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:25 AM CDTHAIL 1Burwell, NEENOUGH HAIL FELL TO COVER THE GROUND. CORRECTED FOR TIME.
May 7, 3:30 AM CDTHAIL 1Sargent, NETIME AND HAIL SIZE ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WUUS53 KLBF 070821
SVRLBF
NEC041-071-070845-
/O.NEW.KLBF.SV.W.0040.230507T0821Z-230507T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
321 AM CDT Sun May 7 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Garfield County in north central Nebraska...
  Northeastern Custer County in central Nebraska...

* Until 345 AM CDT.

* At 321 AM CDT, a severe thunderstorm was located over Sargent, or
  10 miles south of Taylor, moving northeast at 40 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Burwell, Sargent, Divide Hill and Big Oak Canyon. 

This includes Highway 183 between mile markers 107 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9893 4174 9920 4173 9922 4160 9921
      4152 9938 4161 9949 4174 9930 4174 9921
      4179 9921 4179 9882
TIME...MOT...LOC 0821Z 236DEG 33KT 4162 9936 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Brown
2 follow-up statements
043 
WWUS53 KLBF 070829
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
329 AM CDT Sun May 7 2023

NEC041-071-070845-
/O.CON.KLBF.SV.W.0040.000000T0000Z-230507T0845Z/
Garfield NE-Custer NE-
329 AM CDT Sun May 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHERN GARFIELD AND NORTHEASTERN CUSTER COUNTIES...

At 329 AM CDT, a severe thunderstorm was located near Sargent, or 9
miles southeast of Taylor, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Burwell, Sargent, Divide Hill and Big Oak Canyon. 

This includes Highway 183 between mile markers 112 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9893 4174 9920 4173 9922 4160 9921
      4155 9932 4165 9943 4174 9930 4174 9921
      4179 9921 4179 9882
TIME...MOT...LOC 0829Z 235DEG 31KT 4166 9929 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Brown
293 
WWUS53 KLBF 070841
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
341 AM CDT Sun May 7 2023

NEC041-071-070850-
/O.EXP.KLBF.SV.W.0040.000000T0000Z-230507T0845Z/
Garfield NE-Custer NE-
341 AM CDT Sun May 7 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GARFIELD AND
NORTHEASTERN CUSTER COUNTIES WILL EXPIRE AT 345 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4174 9893 4174 9920 4173 9922 4160 9921
      4155 9932 4165 9943 4174 9930 4174 9921
      4179 9921 4179 9882
TIME...MOT...LOC 0840Z 236DEG 33KT 4171 9919 

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:14 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 6, 11:14 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1114 PM CDT Sat May 6 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 351 PM CDT Sat May 6 2023

Key Messages:

-The synoptic pattern for the next 7 days favors above normal
temperatures both day and night.  Those who started gardens early
should not need to worry about a killing frost or freeze.

-The active pattern remains favorable for periodic thunderstorm
development.  Mid-week looks increasingly favorable for severe
storms.

-Deep moisture returns mid-week which may lead to excessive rainfall
in places.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 351 PM CDT Sat May 6 2023

A middle- and upper-level trough axis extending from the western
Great Basin northward into the PAC NW will largely remain in check
tonight and tomorrow.  This presents a fetch of southwest flow
across the High Plains that is largely broad and somewhat
dynamically enhanced.  Within the sub-synoptic scale, there is
evidence of a vort max that is currently analyzed over north central
Wyoming. The latest 12z guidance indicates this feature moving
northeast into the Black Hills and Northwest SDAK this afternoon.
Despite light low-level flow early today, TD/s have largely held in
the lower to mid 50s across the entirety of the CWA, though these
values are indicated to decrease markedly as a westerly push ushers
in drier continental air from the Rockies this afternoon.  PWATS
range from a half inch across our west to areas exceeding three-
quarters of an inch across much of the Sandhills and north central
Nebraska.  The forcing associated with the aforementioned vort max
is already promoting showers and thunderstorm development across SW
Neb, Pine Ridge, and elevated terrain of Sheridan County.  CAMs only
loosely have a handle on the situation in that they did develop
storms, but are late to the convective party as the storms have
already developed. This presents lower confidence going forward on
how the situation will evolve.  That all being said, latest
mesoanalysis suggests a fair amount of instability already in place
with sufficiently steep low - and mid-level lapse rates for
marginally severe hail as the storms move off to the east and the
atmosphere further destabilizes. The best chance of seeing a strong
or marginally severe storm would be generally north of Highway 2 and
North Central Nebraska where shear increases later this afternoon
and evening.  Further South across SW Neb, the main concern would be
TS outflow as there is greater DCAPE. It should be noted that the
CSU-ML severe probabilities have low end probs of severe hail
generally east of Highway 83 and north of Highway 2 this afternoon
and evening, generally where SPC's marginal risk resides.

We included a slight chance mention of thunderstorms this evening
and overnight over a good portion of Southwest Nebraska northeast
through our North Central zones.  The inclusion was mainly based off
of the recent CAMs and Nam-Nest, though the reason they both
generate precipitation for differing reasons.  The Nam-Nest is the
most bullish focusing the precipitation along an area of mid-level
FGEN.

The CSU-ML once again highlights the potential of severe storms on
Sunday, though the greatest chances are east of the forecast area
where an elevated risk is now in place.  Ample instability will
reside along our eastern periphery with deep moisture. Unfortunately
the latest guidance is all over the place on the potential
convection for the LBF CWA, thus slight chance to low end chance
wording was maintained through much of the afternoon and overnight.

Otherwise we will need to monitor portions of southwest Nebraska for
fog development overnight as moisture will be in place and the BL
cools.  Spread in the NBM members with temperatures tonight and
Sunday is manageable, thus we varied very little from the previous
forecast. Expect lows tonight mainly in the 40s with highs back in
the mid to upper 70s on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 351 PM CDT Sat May 6 2023

Next week looks to continue to be unsettled as the region remains
under the influence of southwesterly flow aloft.  The airmass varies
little, so confidence is strong in temperatures remaining largely in
the 70s for highs with lows mainly in the 40s.  There is some
variance in daytimes highs mid-week with the NBM members showing as
much as a ten degree spread /80-90 degrees/ for highs on Wednesday,
though lows throughout the week are generally within a 5 degree
spread or less.

Convection chances continue through the week with the possibility of
severe weather nearly each afternoon/evening.  Focusing in on mid-
week, the western CONUS trough deepens and begins to slowly advance
eastward atop the Great Basin.  Deep moisture returns across the
Plains with ESAT table /ECMWF and NAEFS/ showing ensemble
probabilities of specific humidity and PWATS in excess of 90% over
much of the area.  Even greater, both highlight standard anomalies
PWATS nearing 3 across NW Neb at 00z Thursday. Heavy rainfall may be
a concern.  Additional, severe probs continue to increase mid-week.
Tuesday and Thursday the ML CSU severe probabilities of 0.05 are
noted over portions of the CWA with higher probabilities /0.15/ on
Wednesday.  The overall synoptic pattern is in strong agreement, but
as expected, the sub-synoptic pattern and eventual convective
development is still somewhat muddled next week.  Confidence is high
in the continued unsettled pattern, but continue to monitor as the
daily impacts become apparent.  Late week the trough looks to stall
and take on a negative tilt over central/northern Rockies, which
would lead to the continued unsettled pattern for the forecast
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1113 PM CDT Sat May 6 2023

Generally VFR with light winds outside of thunderstorms this TAF
period. There are some light showers streaming up from the
southwest and expect they will be around through the overnight
hours so will use VCTS at KLBF through the early portion of the
valid period. Guidance shows some IFR conditions building down
from the north out of the Dakotas around daybreak and confidence
in this scenario is now high enough to include a TEMPO for MVFR
conditions at KVTN early Sunday morning. Will monitor later meso
guidance to see probability for IFR at KVTN starts trending up.

Expect another round of showers/thunderstorms late tomorrow
afternoon with the most likely window being 22Z-02Z and mainly
south of Highway 2. With exact timing/location uncertain, will
only include VCTS at KLBF with this TAF package and adjust as
later guidance becomes available.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Jacobs
SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...MBS
Hazardous weather outlook, May 6, 3:22 PM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
322 PM CDT Sat May 6 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CDT Sat May 6 2023 /222 PM MDT Sat May 6 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated thunderstorms are possible tonight. A couple of stronger
storms containing gusty winds and small hail are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for thunderstorms expands across much of western Nebraska
on Sunday afternoon into the early overnight hours. A couple of
storms could become severe. The primary threats will be large hail
and damaging winds.

Thunderstorm chances persist into next week across much of western
and north central Nebraska. The threat for severe weather is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Special weather statement, May 7, 2:49 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
249 AM CDT Sun May 7 2023

NEZ027-028-038-070830-
Loup NE-Custer NE-Garfield NE-
249 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of southeastern Loup,
southwestern Garfield and northeastern Custer Counties through 330 AM
CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or 8 miles northwest of Broken Bow, moving northeast at 40
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Burwell, Taylor, Sargent, Merna, Lillian, Round Valley, Homestead
Knolls Campground, Walworth, Virginia Smith Dam, Big Oak Canyon,
Divide Hill and Kent Diversion Dam State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 108 and 124.
 Highway 2 between mile markers 266 and 274.
 Highway 92 near mile marker 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9921 4159 9921 4142 9973 4152 9981
      4188 9922 4174 9910
TIME...MOT...LOC 0748Z 239DEG 33KT 4151 9971

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Brown
Special weather statement, May 7, 3:04 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
304 AM CDT Sun May 7 2023

NEZ028-029-070845-
Wheeler NE-Garfield NE-
304 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of southern Garfield
and west central Wheeler Counties through 345 AM CDT...

At 304 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burwell, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Burwell and Gables.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4186 9865 4174 9903 4174 9921 4182 9921
      4201 9878
TIME...MOT...LOC 0804Z 236DEG 33KT 4176 9916

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:37 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry37 min
May 6, 8:15 PM CDTSpecial Weather StatementLBFKeya Paha45 min
May 6, 8:24 PM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha, Rock51 min
May 7, 2:49 AM CDTSpecial Weather StatementLBFLoup41 min
May 7, 3:04 AM CDTSpecial Weather StatementLBFGarfield41 min
May 7, 3:25 AM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler35 min
May 7, 3:31 AM CDTSpecial Weather StatementLBFCuster29 min
May 7, 3:44 AM CDTSpecial Weather StatementLBFWheeler46 min
May 7, 3:58 AM CDTSevere Thunderstorm WarningLBFCuster32 min
May 7, 4:00 AM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler30 min
May 7, 4:11 AM CDTSevere Thunderstorm WarningLBFCuster21 min
May 7, 4:31 AM CDTSevere Thunderstorm WarningLBFWheeler29 min
May 7, 4:48 AM CDTSevere Thunderstorm WarningLBFWheeler27 min
May 7, 5:41 AM CDTSpecial Weather StatementLBFWheeler34 min
May 7, 5:51 AM CDTSevere Thunderstorm WarningLBFWheeler13 min
May 7, 12:31 PM CDTSpecial Weather StatementLBFHooker44 min
May 7, 1:22 PM CDTSpecial Weather StatementLBFHooker53 min
May 7, 2:24 PM CDTSpecial Weather StatementLBFThomas51 min
May 7, 2:37 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas38 min
May 7, 3:17 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup43 min
May 7, 6:07 PM CDTSpecial Weather StatementLBFFrontier38 min
May 7, 6:11 PM CDTSpecial Weather StatementLBFCuster49 min
May 7, 6:53 PM CDTSpecial Weather StatementLBFCuster52 min
May 7, 6:54 PM CDTSpecial Weather StatementLBFFrontier51 min
May 7, 6:57 PM CDTSpecial Weather StatementLBFLincoln48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.